Texas, 2004

Hail and Damaging Winds in Texas, June 16, 2004

June 16, 2004 · NWS AMA · 12 events in 7 counties and zones

Severe thunderstorms moved across the western and central Texas panhandle during the evening hours producing large hail and high winds. an outflow boundary produced high winds across the south-central Texas panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the western and central Texas panhandle during the evening hours producing large hail and high winds. Also...after the thunderstorms dissipated...an outflow boundary produced high winds across the south-central Texas panhandle. No damage or injuries were reported from the severe weather and high non-thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 2:53 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 16, 2:53 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT WED JUN 16 2004

.DISCUSSION...
DRYLINE REMAINS WEST NEAR THE MOUNTAINS TODAY...WITH STORMS FIRING
ALONG IT. IN ADDITION...AN OUTFLOW BOUNDARY IS LOCATED ALONG
THE OKLAHOMA/KANSAS BORDER. ALTHOUGH THE 500MB FLOW IS NOT ESPECIALLY
STRONG (IT IS STRONGEST THOUGH IN NORTHERN ZONES)...THERE IS A GOOD
DEAL OF INSTABILITY TO BE REALIZED. COUPLED WITH BACKED SURFACE WINDS
THAT ARE ENHANCING LOW LEVEL TURNING...STORMS HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

THE COLD FRONT THAT HAS BEEN DROPPING SOUTH SLOWLY WILL LIKELY
SPEED UP WITH TONIGHTS CONVECTION...MAKING IT INTO THE NORTHERN
ZONES BY TOMORROW MORNING. BUT PRESSURE FALLS OVER SOUTHEAST
COLORADO TOMORROW WILL HELP BACK THE WINDS IN THE AFTERNOON
(CANT WAIT TO FIND OUT WHAT THE CADIII DAY 2 SCENARIO IS)...AND
DRIVE THE FRONT NORTH BEFORE IT SAGS BACK SOUTH OVERNIGHT THURSDAY. A
SHORTWAVE BY EVENING...AND CONVERGENCE ALONG THE FRONT ON FRIDAY
WORRIED ME A LITTLE...SO RAISED POPS FOR FRIDAY TO 20S.

IN THE LONGER RANGE...HAVE LITTLE FAITH IN THE MODELS...SO MADE
MINIMAL CHANGES TO THE GOING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  90  65  91 /  40  20  20  20
BEAVER       64  87  62  88 /  30  30  30  30
BOISE CITY   56  84  57  86 /  40  30  30  30
BORGER       65  88  65  90 /  30  30  30  20
BOYS RANCH   62  89  64  90 /  40  20  20  20
CANYON       65  91  65  91 /  40  20  20  20
CLARENDON    67  91  68  93 /  30  30  30  20
DALHART      58  85  60  88 /  40  20  30  30
GUYMON       62  85  61  87 /  40  30  30  30
HEREFORD     65  91  63  91 /  40  20  20  20
LIPSCOMB     66  88  62  90 /  30  30  30  30
PAMPA        65  90  66  91 /  30  30  30  20
SHAMROCK     69  92  69  94 /  30  30  30  20
WELLINGTON   70  92  70  95 /  30  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR
Hazardous weather outlook, Jun 16, 12:00 PM CST, 6 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 16 2004

OKZ001>003-TXZ001>020-170500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AS A
DRYLINE CREATES INSTABILITY ACROSS THE PANHANDLES. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...
TORNADOES WILL BE POSSIBLE IN THE OKLAHOMA PANHANDLE AND NORTHERN
TEXAS PANHANDLE WHERE WIND SHEAR AND INSTABILITY WILL BE MAXIMIZED.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO BREEZY
CONDITIONS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND FRIDAY.
SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT ON
THURSDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT. THEN SPOTTER ACTIVATION
WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY.

GOEHRING

In the hours before

Special weather statement, Jun 16, 5:48 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT WED JUN 16 2004

TXZ001-006-011-016-170100-
DALLAM-DEAF SMITH-HARTLEY-OLDHAM-
648 PM CDT WED JUN 16 2004

...STRONG THUNDERSTORMS OVER THE WESTERN TEXAS PANHANDLE...

SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS THE EASTERN
PLAINS OF NEW MEXICO AND MOVED EAST ACROSS THE NEW MEXICO-TEXAS
STATE LINE INTO THE EXTREME WESTERN TEXAS PANHANDLE. ONE STRONG
THUNDERSTORM WAS LOCATED IN NORTHWEST DALLAM COUNTY ABOUT 10 MILES
SOUTH OF TEXLINE...ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 8
MILES NORTHWEST OF ROMERO IN HARTLEY COUNTY...AND ANOTHER STRONG
THUNDERSTORM WAS LOCATED ABOUT 8 MILES WEST OF BOOTLEG IN DEAF SMITH
COUNTY. THESE STORMS WILL MOVE NORTHEAST AT ABOUT 15 TO 20 MPH.

LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR
AS WELL AS GUSTY WINDS TO 55 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED FROM THESE
THUNDERSTORMS.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 3 high wind. Local standard time, as filed.

Hail, Dallam

When
June 16, 6:24 PM CST
Where
Dallam County, Texline
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.383, -103.017

Thunderstorm Wind, Dallam

When
June 16, 6:24 PM CST
Where
Dallam County, Texline
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.383, -103.017

Thunderstorm Wind, Sherman

When
June 16, 6:25 PM CST
Where
Sherman County, Stratford
Measured
61 kt (70 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
36.417, -102.067

Thunderstorm Wind, Deaf Smith

When
June 16, 7:11 PM CST
Where
Deaf Smith County, Hereford
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
34.817, -102.400

Thunderstorm Wind, Deaf Smith

When
June 16, 7:21 PM CST
Where
Deaf Smith County, 27 mi WNW of Hereford
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
34.967, -102.850

Hail, Dallam

When
June 16, 7:29 PM CST
Where
Dallam County, 1 mi N of Dalhart
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.083, -102.517

Hail, Hartley

When
June 16, 8:03 PM CST
Where
Hartley County, 10 mi W of Hartley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.883, -102.583

Hail, Moore

When
June 16, 8:37 PM CST
Where
Moore County, 7 mi N of Dumas
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -101.967

Thunderstorm Wind, Hutchinson

When
June 16, 9:04 PM CST
Where
Hutchinson County, 1 mi W of Sanford
Measured
59 kt (68 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
35.733, -101.500

Reported by the Canadian River Municipal Water Authority.

High Wind, Potter

When
June 16, 9:30 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Non-thunderstorm wind gust reported five miles northwest of Amarillo associated with an outflow boundary.

High Wind, Potter

When
June 16, 9:30 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Fifty to sixty mile per hour non-thunderstorm wind gust reported six miles west of Amarillo associated with an outflow boundary.

High Wind, Potter

When
June 16, 9:35 PM CST
Where
Potter forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Non-thunderstorm wind gust reported at the Amarillo National Bank building in downtown Amarillo associated with an outflow boundary.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410009, 5410010, 5410011, 5410019, 5410012, 5410013, 5410014, 5410015, 5410016, 5410017, 5410020, 5410018.